California, 2003

High Wind in California, March 13, 2003

March 13, 2003 · NWS MFR · 2 events in 1 county or zone

A High Wind Warning was issued for Oregon zones ORZ029/030/031 and California zones CAZ084/085 at 0523 PST on 03/13 and expired at 1517 PST on 03/13. The Tulelake airport observation listed above verified the warning, but the warning was cancelled too early.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A High Wind Warning was issued for Oregon zones ORZ029/030/031 and California zones CAZ084/085 at 0523 PST on 03/13 and expired at 1517 PST on 03/13. The Tulelake airport observation listed above verified the warning, but the warning was cancelled too early.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 13, 2:30 PM PST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 13, 2:30 PM PST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD, OR
230 PM PST THU MAR 13 2003

12Z NGM/ETA/GFS IN.

THE COLD FRONT IS CURRENTLY ALONG THE COAST AND SHOWING LITTLE
WESTWARD MOVEMENT AT THIS TIME AS IT IS NEARLY PARALLEL TO THE
UPPER LEVEL FLOW.  HOWEVER...EXPECT TO SEE SOME INLAND PROGRESS
TODAY AND ESPECIALLY TONIGHT AS A SHORT WAVE EMBEDDED IN THE
SOUTHWEST FLOW WILL ACT TO PUSH THE FRONT INLAND.

PLENTY OF HIGH WINDS THIS MORNING...CAPE BLANCO GUSTED TO 95 MPH...
BUT WINDS ARE NOW DECREASING AND WILL CANCEL THE CURRENT HIGH WIND
WARNING FOR ALL AREAS EXCEPT FOR THE SHASTA VALLEY WITH THE
AFTERNOON ZONE ISSUANCE.  WILL REPLACE THE WARNING ON THE EAST SIDE
WITH A WIND ADVISORY.  WILL ALSO ISSUE A HIGH WIND WARNING FOR THE
COAST FOR ANOTHER EXPECTED ROUND OF STRONG WINDS FRIDAY AFTERNOON AND
EVENING.

SNOW LEVELS WILL DROP ENOUGH AS THE FRONT MOVES INLAND TO ALLOW
SIGNIFICANT SNOW TO DEVELOP OVER THE FAVORED SOUTHERLY UPSLOPE
AREAS IN NORTHERN CALIFORNIA.  SO...A WINTER STORM WARNING IS NOW IN
EFFECT THERE ABOVE 5000-5500 FEET TONIGHT AND FRIDAY MORNING.

ANOTHER STRONGER PERTURBATION MOVING UP FRIDAY WILL PUSH ANOTHER
FRONT ONSHORE FRIDAY EVENING...BRINGING ANOTHER ROUND OF WIND AND
RAIN TO THE AREA.  HIGH WINDS WILL AGAIN BE LIKELY ALONG THE
COAST...BUT THE TRAJECTORY OF THE SURFACE LOW IS FARTHER TO THE
NORTHWEST THAN THE CURRENT ONE...SO WINDS INLAND WILL LIKELY NOT
REACH ADVISORY OR WARNING CRITERIA.  EXPECT ANOTHER ROUND OF SNOW
FOR WESTERN AND SOUTH CENTRAL SISKIYOU COUNTY...SO WILL ISSUE A
WINTER STORM WATCH THERE ON TOP OF THE CURRENT WARNING...THIS ONE
FOR ELEVATIONS ABOVE 4.5 KFT.

ANOTHER WEAK FRONT WILL MOVE ONSHORE SATURDAY AS WHAT IS LEFT OF THE
UPPER TROUGH KICKS INLAND AND THE FLOW BREAKS DOWN TO ZONAL.  SO...
WEAK FAST MOVING SYSTEMS WILL CONTINUE TO MOVE ONSHORE FROM SUNDAY
INTO MONDAY...THEN THE UPPER RIDGING WILL FINALLY DEVELOP. HOWEVER...
IT WILL BE SHORT-LIVED AS A STRONGER FRONT WILL MOVE ONSHORE LATE
MONDAY NIGHT FOLLOWED BY AN EVEN STRONGER ONE TUESDAY NIGHT. THEN
MORE RIDGING COMES IN FOLLOWED BY ANOTHER FRONT WHICH WILL MOVE
ONSHORE THURSDAY NIGHT.

STOCKTON

.MFR...HIGH WIND WARNING.....CA ZONES CAZ081 THROUGH THIS EVENING.
       HIGH WIND WARNING.....OR ZONES ORZ021/022 FOR FRI AFTN/EVNG.
       WIND ADVISORY.........OR ZONE ORZ026 ROGUE VALLEY
                             OR ZONES ORZ029/030/031 THROUGH THIS
                             EVENING.
                             CA ZONES CAZ084/085 THROUGH THIS EVNG.
       WINTER STORM WARNING..CA ZONES CAZ080/082/083 ABV 5.0 KFT
                             TNGT THRU FRI MRNG.
       WINTER STORM WATCH....CA ZONES CAZ080/080/083 ABV 4.5 KFT
                             FRI NGT/SAT MRNG.
       GALE WARNING..........POINT ST. GEORGE CA TO FLORENCE OR.
       HIGH SURF ADVISORY....ORZ021/022.
Hazardous weather outlook, Mar 13, 6:30 AM PST, 11 hours 15 minutes before
ORZ021>031-CAZ080>085-141430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
630 AM PST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON
AND NORTHERN CALIFORNIA

.DAY ONE...TODAY

HIGH WIND WARNING FOR THE SOUTHERN OREGON COAST. STORM
WARNING FOR COASTAL WATERS FROM POINT ST. GEORGE TO FLORENCE.
HIGH SURF ADVISORY FOR OREGON COAST.
HIGH WIND WARNING FOR THE SHASTA VALLEY.
HIGH WIND WARNING EAST OF THE CASCADES .
WIND ADVISORY FOR THE ROGUE VALEY.
WINTER STORM WARNING TONIGHT SISKIYOU COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GALE WARNING FOR THE SOUTHERN OREGON COASTAL WATERS THURSDAY
NIGHT AND FRIDAY INCREASING TO STORM WARNING FRIDAY NIGHT.
WINTER STORM WARNING FOR MUCH OF SISKIYOU COUNTY FRIDAY.
SEE PDXCWFMFR PDXMWSMFR AND PDXNPWMFR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northeast Siskiyou and Northwest Modoc Counties

When
March 13, 5:45 PM PST
Where
Northeast Siskiyou and Northwest Modoc Counties forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.592, -121.632 (the zone’s center; the record gives no point)

Siskiyou County Sheriff reported two overturned trucks on Hwy 139 5 miles south of Tulelake.

High Wind, Northeast Siskiyou and Northwest Modoc Counties

When
March 13, 6:30 PM PST
Where
Northeast Siskiyou and Northwest Modoc Counties forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
NEWSPAPER
Coordinates
41.592, -121.632 (the zone’s center; the record gives no point)

The Klamath Falls Herald and News reported wind gusts to 66 mph at 1830 PST at Tulelake Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346908, 5346909.